CASE CHALLENGE (with answers)

Case Challenge

answer below the break, lots of correct answers, chocolate goes to the intern brando(e)ns

Hi all, welcome to a new blog format. The basics- an interesting case is presented once a month on the blog. Basic information will be provided, you can request additional testing and imaging via the survey link provided. Additional testing you request will be updated twice during the week. Answer and explanations will be posted the following week. When you feel comfortable making a diagnosis, provide it with your name in the same survey link (or if feeling confident comment on the blog itself) for a chance at reducing your EROC burden (kidding, but seriously chocolate for correct answers).

Without further ado

85yo white male with a history of prostate cancer (1990s, s/p radiation and chemo), CAD, HTN, HLD, CHF (NICM, previously reduced EF, now in 50s), AVR (5 years ago, bioprosthetic, not on AC) presents with severe back pain.

3 months prior to admission patient seen in OSF ED for new onset, severe left inguinal pain which was much worse with movement and hip flexion, the pain radiated towards the back with movement but not at rest. He described the pain as a muscle pull, he had not had similar pain previously. Workup for hernia was negative, patient unclear on what was performed but believes he received blood products. He was discharged from the ED with gradual resolution of the pain over 3 weeks.

From ED visit until 2 weeks ago he had no significant complaints other than mild fatigue. Starting 2 weeks prior to admission patient presented to a local ED 6 times for minor cuts on hands that would not stop. Bleeding was stopped with dermabond and he was discharged home each time.

2 days PTA he was feeling well and went for “a long walk”. on the morning of admission he awoke with significant pain in his right inguinal area, similar in quality and intensity to previous left inguinal pain. At this point he came into our ED for evaluation.

ROS notable for bleeding as described, easy bruising starting 4 months ago, mild fatigue, moderate nausea with pain, no NS/chills/v/d.

Past Medical Hx:

  1. Prostate CA- diagnosed in mid 1990s, s/p surgery radiaton and chemotherapy.
  2. CAD- s/p CABG 10 years ago
  3. CHF- apparently had reduced EF in past, now normalized. Per patient EF “in 50s” recently, AICD in place
  4. Aortic valve replacement- 5 years ago, bioprosthetic, no AC, followed closely
  5. HTN- controlled
  6. HLD
  7. Do not know if he has had c-scope

Past Surgical Hx:

  1. CABG- no issues with post-op bleeding
  2. SAVR
  3. prostatectomy

Family Hx:

  • Hypertension mom, DM2 dad

Social Hx:

  • Lives in abilene w/ wife, no bad habits

Outpatient Medications:

  • Lasix 20mg BID
  • Metformin 500mg BID
  • Metop XL 25mg qday
  • Methocarbamol prn
  • Diazepam 5mg prn
  • lyrica 75mg qhs

On arrival he was found to be tachycardic to the 120s, BP 95/65, RR 20, SaO2 98% on ambient air with T of 36.8 C. He appeared uncomfortable though not in significant distress. His HEENT exam was normal including no gingival/mucosal findings, he was tachycardic but regular w/o m/r/g. Lung exam was normal. Abdominal exam was notable for tenderness in the lower right quadrant that was referring to groin. GU revealed no hernia, no swelling, no erythema, no TTP. Extremities notable for 10cm resolving ecchymoses on RUE. Flexion of right hip caused significant pain in groin area. Palpation of lower right back caused moderate pain in right groin. No dermatologic changes were found other than ecchymoses previously descried and healing wounds on b/l hands which had previously been dermabonded. No petechiae seen.

  • BMP 145/3.4/106/25 (gap 16)/ 16/.88
  • CBC 10/6.1/18/151
  • INR 1.1
  • LDH 568
  • T bili 3.5 (no fractionation in ED). AST 25 ALT 45 alk phos 100
  • PTT 105
  • D dimer 6
  • Haptoglobin <10
  • Retic ct 8.2
  • fibrinogen 368
  • mixing study: PTT 85 pre, 65 after mixing (did not correct)
  • DAT negative
  • Factor VIII activity: <1
  • Factor VIII inhibitor: 58 (high titer identified) 
  • Factor IX activity: normal
  • Factor X activity: normal
  • vWF activity: normal
  • ANA 1:160 homogenous
  • RF negative
  • CCP negative
  • SSA/ SSB negative

Imaging:

  • CT head no abnormalities
  • CT abd/pelvis with contrast:  There is mild rotatory scoliosis of the lumbar spine, associated with multilevel degenerative changes of the endplates and facet joints. No worrisome lytic or blastic skeletal lesions are seen. Subcutaneous edema is present within the right flank.
  • The right psoas muscle is enlarged with ill-defined intramuscular hemorrhage. As the right psoas muscle measures approximately 6.2 x 7.2 cm in axial cross-section on axial image 38, and comparison to the left psoas muscle, which measures 2.4 x 4.3 cm at the same level.

psoas

 

Answer: acquired factor VIII inhibitor

The patient presented with two spontaneous psoas hemorrhages, on admission for the second occurrence PTT was found to be dramatically elevated in isolation (aka pt/INR were normal). As a measure of the intrinsic/ common pathway, it is clear something is amiss on that side of the coagulation cascade.

The DDx at this point of the case presentation is lab error, heparin exposure, factor deficiency (XII, XI, IX, or VIII, typically need below 20-40% of any giving factor to have PTT prolongation), acquired factor inhibitors (auto-antibodies ie acquired hemophilia, VIII most common, or allo-antibodies in response to exogenous factor exposure, occurs in 15-35% patients), VWD (2/2 factor VIII binding to VWF), and lupus anti-coagulant.

After repeating the test to rule out lab error, we pursued a mixing test. A mixing study combines the patient’s blood with normal plasma in a 1:1 ratio, if the PTT fully corrects then factor deficiency is to blame (see the 20% rule above). If the PTT does not correct, evidence points to an inhibitor (as the inhibitor concentration is typically high enough to also inhibit the mixed normal plasma) or APL antibody.

Below is a modified mixing study, 4:1 rather than 1:1 mixing study.

ptt-mixing

At this point acquired hemophilia was suspected given his age w/o previous bleeding episodes and a non-corrected mixing study. Lupus anti-coagulant was a theoretical consideration however the patient was bleeding rather than clotting therefore felt to be much less likely.

A factor VIII activity level and inhibitor level were sent simultaneously, results showed a very low activity level and high inhibitor level (<1 and 54 bethesda units respectively).

1 Bethesda Unit (Bu) is defined as the amount of an inhibitor that will neutralised 50% of 1 unit of FVIII:C in normal plasma after 120 minutes incubation at 37°C.

The major identified causes of factor VIII inhibitors are (5-10% each) pregnancy, rheumatoid arthritis, malignancy, SLE and drug reactions. 50% of cases have no identified cause.

Treatment:

Treatment comes in two forms, the immediate hemorrhage control and the longer term elimination of the inhibitor.

In a patient with non life-threatening bleeding, DDAVP for 3-5 days might be sufficient for control.

In severe bleeding with a low titer of inhibitor factor VIII product (recombinant or concentrate) can be used at a high dose. With a high titer and severe bleeding (as with our patient) PCC (FEIBA) or recombinant human factor VIIa should be used.

Elimination of the inhibitor typically requires immunosuppressive agents, most commonly glucocorticoids, cyclophosphamide, glucocorticoids + cyclophosphamide, and glucocorticoids + rituxan. There is no data for one regiment vs another. A fifth option is IVIG, typically this is used in refractory cases.

Our patient was successfully treated with glucocorticoids + cyclophosphamide and had complete resolution of inhibitor.

interesting case or want to help with future cases? email utswecg@gmail.com